Severe nail toxicity induced by FGFR inhibitor in FGFR2-rearranged cholangiocarcinoma

Chiaki Kondo1, Ayako Mitsuma1, Yuichi Ando1

  • 1Department of Clinical Oncology and Chemotherapy, Nagoya University Hospital, Tsurumai-Cho, Showa-Ku, NagoyaNagoya, 466-8550 Japan.

Insights

FGFR2 gene fusions drive intrahepatic cholangiocarcinoma. FGFR tyrosine kinase inhibitors (TKIs) can cause severe nail toxicity, but topical corticosteroids and switching to futibatinib may effectively manage these side effects.

Area of Science:

  • Oncology
  • Pharmacology

Background:

  • FGFR2 gene fusions are present in 10-16% of intrahepatic cholangiocarcinoma (ICC) cases.
  • FGFR tyrosine kinase inhibitors (TKIs) target these fusions but commonly cause nail toxicity (40-50% incidence).
  • Nail disorders associated with FGFR inhibitors significantly impact patient quality of life.

Purpose of the Study:

  • To report a case of severe nail toxicity in a patient with ICC treated with FGFR inhibitors.
  • To describe the management of this toxicity using topical corticosteroids and a switch in FGFR inhibitor therapy.
  • To highlight potential treatment strategies for FGFR inhibitor-induced nail disorders.

Main Methods:

  • A patient with locally advanced ICC refractory to standard treatments received pemigatinib.
  • Comprehensive genomic profiling identified FGFR2 fusions.
  • Nail toxicity was managed with dose reduction, topical corticosteroids, and subsequent treatment with futibatinib.

Main Results:

  • The patient developed severe, painful nail deformities (thickening, discoloration, brittleness) on pemigatinib.
  • Dose reduction of pemigatinib did not resolve the toxicity.
  • Topical corticosteroids led to symptom improvement.
  • Switching to futibatinib halted progression and improved nail disorders.

Conclusions:

  • Severe nail toxicity from FGFR inhibitors can be managed effectively.
  • Topical corticosteroids show promise in alleviating symptoms.
  • Switching to a different FGFR inhibitor, such as futibatinib, may be a viable strategy for patients experiencing significant side effects.